North Carolina, 2016Flash Flood in North Carolina, August 5, 2016
August 5, 2016 · NWS RAH · 1 event in 1 county or zone
Showers and thunderstorms developed along a convergence boundary in a very moist environment. One thunderstorm produced very heavy rainfall over Greensboro, which resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a convergence boundary in a very moist environment. One thunderstorm produced very heavy rainfall over Greensboro, which resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 5, 6:50 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 5, 6:50 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
750 PM EDT FRI AUG 5 2016
.SYNOPSIS...
A cold front will approach central NC on Saturday, before stalling
across the region on Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Friday...
Scattered to numerous showers and a few thunderstorms have erupted
in the moisture axis extending across the Piedmont. A steering flow
of 10-15kts is aiding to push the convection to the northeast. Due
to the high water content, the showers and storms will be efficient
rainfall producers. Where the heavier showers occur, rainfall
amounts between one and two inches in less than an hour will be
common. If this falls in an urbanized area, this may lead to
nuisance flooding of streets and poor drainage areas.
Over the se counties, inland moving seabreeze has triggered a broken
band of convection. Outflows from these storms will initiate
additional shower and thunderstorm activity over the southern
coastal plain and sandhills.
If there is a spot in our region where showers and storms will be
more hit-and-miss, that would be the northern coastal plain where
instability not as strong as over the southern counties, and
forcing/lift is weaker.
Later this evening, bulk of convection will dissipate with loss of
heating though the approach of an upper level shear axis from the
west may trigger/maintain isolated showers well into the night,
especially in vicinity of the western Piedmont including the Triad
region. Min temps low-mid 70s.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 330 PM Friday...
The weak shear axis will continue to drift sewd early Saturday and
lie across our far southern counties by Saturday afternoon. This
feature should aid to focus the bulk of the convective activity to
our south and east. With little support noted aloft, expect any
convective development across central NC to be isolated to
scattered, and mainly confined to either the southern coastal plain
(seabreeze driven), and the northwest Piedmont (convection drifting
off the higher terrain to the west).
With a decrease in convective coverage, most locations should
experience partial sun in the afternoon. This will lead to warmer
high temps, ranging from near 90-lower 90s. When these temps are
combined with the humidity, expect heat index values near 100-103
degrees for most locales except the far north-nw.
A surface boundary will drop swd into central NC late Saturday and
Saturday night. Isolated showers/storms may accompany the front,
mainly north of highway 64, though forcing is pretty anemic. The
clouds accompanying the front will result in a very warm and muggy
night with overnight temps in the mid 70s common.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 145 PM Friday...
There will be a likelihood of showers and thunderstorms Sunday into
Sunday night as a cold front is expected to slowly move south
through central NC. Locally heavy rain and frequent lightning appear
to be the main weather hazards, with the severe threat marginal at
best. Very high dew points in the lower to mid 70s, with PW's in
excess of 2 inches, along with fairly light winds aloft will aid in
he locally heavy rain production. Partly sunny skies will become
variably cloudy sunday afternoon and night. Highs mid 80s NW to
lower 90s SE. Lows in the 70-75 range.
The front is expected to move into northern SC early Monday, then
stall over SC Tuesday into Wednesday. However, deep moisture feed
from the SE-S in the lower to mid levels will keep at least a good
chance of showers and thunderstorms in the forecast Monday through
Tuesday. Lows will remain above normal, in the lower to mid 70s.
Highs will be tempered by the easterly low level flow, increased
moisture and cloudiness, and convection. Most areas will see highs
in the 80s.
The chance of showers and thunderstorms will slowly decrease mid to
late week. Some drier air and subsidence should spread westward with
the projected increasing influence of a building mid/upper level sub-
tropical ridge off the SE US coast. Highs should warm up a few
degrees, back to near normal levels Wed-Fri. Lows will continue to
be 3-5 degree above normal.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 750 PM Friday...
Radar showing scattered convection mainly west of I-95 late this
evening. Expect convection north of Raleigh to slowly subside
overnight as it moves northeastward. Additional convection along
I85 west of KGSO and in the I77 corridor to our west will pass
eastward through the westen half of the region overnight. Tops of
storms reaching 40k-45k feet in spots.
Widespread IFR/low end MVFR ceilings may develop after 08Z over most
of central NC, lingering until mid morning Saturday. The highest
probability for IFR/low end MVFR ceilings will be in the vicinity of
KINT, KGSO, and KFAY.
An extended period of VFR parameters are expected across central NC
late morning Saturday through Sunday afternoon, aside from a brief
period early Sunday morning of MVFR/IFR ceilings and visibility due
to fog. Probabilities for adverse aviation conditions in the form of
ceilings and scattered convection will increase late Sunday through
Wednesday as a surface cold front moves into then stalls over the
region.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...Badgett
AVIATION...WSS/Franklin
Hazardous weather outlook, Aug 5, 9:32 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1032 AM EDT FRI AUG 5 2016
NCZ007>010-021>026-038>041-073>076-083>086-060930-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-SCOTLAND-HOKE-
1032 AM EDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
OR EXCESSIVE RAINFALL THIS AFTERNOON AND THIS EVENING. THIS MAY
LEAD TO LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE AREAS,
ESPECIALLY IN URBANIZED AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ011-027-028-042-043-077-078-088-089-060930-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-CUMBERLAND-
SAMPSON-
1032 AM EDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 4:37 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
537 PM EDT FRI AUG 5 2016
NCZ075-052200-
MOORE NC-
537 PM EDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN MOORE
COUNTY UNTIL 600 PM EDT...
AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF PINEHURST...OR 13 MILES WEST OF
SOUTHERN PINES...MOVING NORTHEAST AT 10 MPH.
TORRENTIAL RAINFALL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...PINEHURST...FOXFIRE...TAYLORTOWN...EAGLE SPRINGS AND
SEVEN LAKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 40 MPH
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
STANDING WATER ON AREA ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3510 7957 3512 7957 3515 7961 3517 7962
3519 7966 3524 7967 3525 7969 3527 7971
3532 7969 3534 7961 3534 7953 3528 7946
3517 7942 3513 7945
TIME...MOT...LOC 2136Z 238DEG 8KT 3519 7964
VINCENTSpecial weather statement, Aug 5, 4:40 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT FRI AUG 5 2016
NCZ075-077-086-088-052230-
CUMBERLAND NC-HOKE NC-MOORE NC-HARNETT NC-
540 PM EDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
CUMBERLAND...NORTHEASTERN HOKE...EAST CENTRAL MOORE AND SOUTHWESTERN
HARNETT COUNTIES UNTIL 630 PM EDT...
AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF SOUTHERN PINES...MOVING EAST AT
10 MPH.
TORRENTIAL RAINFALL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT BRAGG...POPE AFB AND VASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 40 MPH
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
STANDING WATER ON AREA ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3511 7931 3519 7937 3525 7934 3531 7918
3531 7913 3528 7903 3521 7900 3514 7901
3511 7908 3509 7925
TIME...MOT...LOC 2139Z 263DEG 11KT 3518 7925
VINCENTSpecial weather statement, Aug 5, 4:44 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
544 PM EDT FRI AUG 5 2016
NCZ040-041-077-052230-
WAKE NC-CHATHAM NC-HARNETT NC-
544 PM EDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN WAKE...
SOUTHEASTERN CHATHAM AND NORTH CENTRAL HARNETT COUNTIES UNTIL 630 PM
EDT...
AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF FUQUAY-VARINA...OR 13 MILES
NORTHEAST OF SANFORD...MOVING EAST AT 15 MPH.
TORRENTIAL RAIN AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CARY...FUQUAY-VARINA...ANGIER...APEX...HOLLY SPRINGS...DUNCAN...
HARRIS LAKE BOAT LAUNCH...NEW HILL AND SHEARON HARRIS RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 40 MPH
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
STANDING WATER ON AREA ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3571 7875 3558 7870 3552 7870 3552 7871
3549 7877 3549 7884 3551 7896 3552 7897
3553 7897 3554 7899 3554 7902 3557 7904
3559 7905 3562 7904 3567 7897 3572 7881
TIME...MOT...LOC 2143Z 263DEG 12KT 3557 7897
VINCENTSpecial weather statement, Aug 5, 5:05 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT FRI AUG 5 2016
NCZ075-077-086-052245-
HOKE NC-MOORE NC-HARNETT NC-
605 PM EDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN HOKE...
CENTRAL MOORE AND SOUTHWESTERN HARNETT COUNTIES UNTIL 645 PM EDT...
AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHERN PINES...MOVING EAST AT 25 MPH.
TORRENTIAL RAIN AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...PINEHURST...ABERDEEN...WHISPERING PINES...FOXFIRE...
TAYLORTOWN...VASS AND CAMERON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 40 MPH
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
STANDING WATER ON AREA ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3511 7923 3517 7956 3530 7954 3533 7923
3531 7918 3531 7916 3528 7908 3525 7908
3519 7910 3517 7910 3513 7911 3510 7910
TIME...MOT...LOC 2204Z 268DEG 24KT 3521 7939
VINCENTFlash Flood, Guilford
- When
- August 5, 7:54 PM EST
- Where
- Guilford County, 1.2 mi SW of Battle Ground to 0.98 mi SSW of Battle Ground
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.106, -79.843
A water rescue was needed at Joseph M. Bryan Boulevard and Holden Road due flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, August 5, 20161 death · $1.1 million · 0.75 in hail · 7 events
- Excessive Heat in Tennessee, August 5, 20161 death · 5 events
- Heat in Georgia, August 5, 20161 death · 1 event
- Lightning Strike in Florida, August 5, 20161 death · 1 event
- Damaging Winds and Lightning Strike in Mississippi, August 5, 20161 injured · $339,000 · 57 kt wind · 9 events
- Flash Flood and Damaging Wind in Louisiana, August 5 to 7, 20161 injured · $60,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Arizona, August 5, 2016$50,000 · 4 events
- Flash Flooding and Damaging Winds in Kentucky, August 5, 2016$40,000 · 56 kt wind · 7 events
- Damaging Wind in Louisiana, August 5, 2016$50,000 · 52 kt wind · 1 event
- Heat in Kentucky, August 5, 201622 events
- Lightning Strike in South Carolina, August 5, 20162 injured · 1 event
- Flash Flooding in Missouri, August 5, 2016$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655953.